Alert archive / Mississippi / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Memphis, TN

September 27, 202222 counties in Mississippi; Fayette County, Shelby County, Tennessee; 4 counties in Arkansas

NWS Memphis, TN issued this red flag warning at Sep 27, 2022, 3:27 PM CDT for 22 counties in Mississippi; Fayette County, Shelby County, Tennessee; 4 counties in Arkansas. It took effect at Sep 28, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 3:27 PM CDT (20:27 UTC)
In effect from
Sep 28, 2022, 12:00 PM CDT
Expired
Sep 28, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Memphis, TN
All 28 counties

Crittenden County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 96 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS84 KMEG 272027
RFWMEG

URGENT - FIRE WEATHER MESSAGE
National Weather Service Memphis TN
327 PM CDT Tue Sep 27 2022

MSZ001>017-020>024-281100-
/O.UPG.KMEG.FW.A.0001.220928T1700Z-220929T0000Z/
/O.NEW.KMEG.FW.W.0003.220928T1700Z-220929T0000Z/
DeSoto-Marshall-Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-
Prentiss-Coahoma-Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-
Itawamba-Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-
327 PM CDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY FOR
STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE FOR
ALL OF NORTH MISSISSIPPI...

The National Weather Service in Memphis has issued a Red Flag
Warning, which is in effect from noon to 7 PM CDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* WIND...between 15 and 18 mph with gusts up to 25 mph.

* HUMIDITY...between 20 to 25 percent.

* 10 HOUR FUEL MOISTURE...less than 6 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ARZ036-048-049-058-TNZ088-089-281100-
/O.NEW.KMEG.FW.W.0003.220928T1700Z-220929T0000Z/
Crittenden-St. Francis-Lee AR-Phillips-Shelby-Fayette-
327 PM CDT Tue Sep 27 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY FOR
STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE FOR
PORTIONS OF SOUTHEAST ARKANSAS AND EXTREME SOUTHWEST TENNESSEE...

The National Weather Service in Memphis has issued a Red Flag
Warning, which is in effect from noon to 7 PM CDT Wednesday. 

* WIND...between 14 and 18 mph with gusts up to 25 mph.

* HUMIDITY...between 20 and 25 percent.

* 10 HOUR FUEL MOISTURE...less than 6 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ANS
2 follow-up statements
240 
WWUS84 KMEG 280844
RFWMEG

URGENT - FIRE WEATHER MESSAGE
National Weather Service Memphis TN
344 AM CDT Wed Sep 28 2022

...RED FLAG CONDITIONS EXPECTED THIS AFTERNOON MAINLY OVER NORTH
MISSISSIPPI...

.A combination of gusty northeast 20 ft winds, low relative 
humidity values between 20 to 25 percent and 10 hour fuel moisture
values below 10 percent will result in Red Flag conditions mainly
over North Mississippi this afternoon..

ARZ036-048-049-058-MSZ001>017-020>024-TNZ088-089-282130-
/O.CON.KMEG.FW.W.0003.220928T1700Z-220929T0000Z/
Crittenden-St. Francis-Lee AR-Phillips-DeSoto-Marshall-Benton MS-
Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-Quitman-
Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-Tallahatchie-
Yalobusha-Calhoun-Chickasaw-Monroe-Shelby-Fayette-
344 AM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW
FUEL MOISTURE FOR NORTH MISSISSIPPI AND PORTIONS OF SOUTHWEST
TENNESSEE AND EAST ARKANSAS.

* WIND...between 14 and 18 mph with gusts up to 25 mph.

* HUMIDITY...between 20 and 25 percent.

* 10 HOUR FUEL MOISTURE...less than 6 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
490 
WWUS84 KMEG 282029
RFWMEG

URGENT - FIRE WEATHER MESSAGE
National Weather Service Memphis TN
329 PM CDT Wed Sep 28 2022

...RED FLAG CONDITIONS EXPECTED THIS AFTERNOON MAINLY OVER NORTH
MISSISSIPPI...

.A combination of gusty northeast 20 ft winds, low relative
humidity values between 20 to 25 percent and 10 hour fuel
moisture values below 10 percent will result in Red Flag
conditions mainly over North Mississippi this afternoon..

ARZ036-048-049-058-MSZ001>017-020>024-TNZ088-089-290000-
/O.CON.KMEG.FW.W.0003.000000T0000Z-220929T0000Z/
Crittenden-St. Francis-Lee AR-Phillips-DeSoto-Marshall-Benton MS-
Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-Quitman-
Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-Tallahatchie-
Yalobusha-Calhoun-Chickasaw-Monroe-Shelby-Fayette-
329 PM CDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE
FOR NORTH MISSISSIPPI AND PORTIONS OF SOUTHWEST TENNESSEE AND
EAST ARKANSAS.
 * WIND...BETWEEN 14 AND 18 MPH WITH GUSTS UP TO 25 MPH.
 * HUMIDITY...BETWEEN 20 AND 25 PERCENT.
 * 10 HOUR FUEL MOISTURE...LESS THAN 6 PERCENT.
 * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
OUTDOOR BURNING IS NOT RECOMMENDED.
 PRECAUTIONARY/PREPAREDNESS ACTIONS...

* WIND...between 14 and 18 mph with gusts up to 25 mph.

* HUMIDITY...between 20 and 25 percent.

* 10 HOUR FUEL MOISTURE...less than 6 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this red flag warning went out at Sep 27, 12:53 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 27, 12:53 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1253 PM CDT Tue Sep 27 2022

...New AVIATION...

.UPDATE...
Issued at 945 AM CDT Tue Sep 27 2022

Temperatures across the Mid-South are currently in the upper 50s
to low 60s. Expect a steady increase in temperature throughout
the day, with highs reaching the upper 70s to low 80s. Current
dewpoint temperatures are lower than forecasted, so decreased
values through the rest of today. Otherwise, the forecast remains
on track and does not need further updates at this time.

ANS

&&

.DISCUSSION...
(Today through Monday)
Issued at 233 AM CDT Tue Sep 27 2022

Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 40s to lower 60s. High
pressure was over northwest Arkansas at this time.

This high will move slowly east today. This will result in dry
weather across the region. Temperatures will remain below normal
this afternoon with highs in the mid 70s to lower 80s. The high
will move away from the region and weaken with a larger area of
high pressure moving into northern Wisconsin. This will mean more
dry weather across the Mid-South. Temperatures will be quite cool
tonight especially over eastern sections of the region with lows
Wednesday morning in the mid 40s to mid 50s.

This larger high will move slowly east on Wednesday with a
continuation of dry and unseasonably cool weather with highs in
the upper 60s to upper 70s. By Thursday, the surface high will be
over the lower Michigan peninsula with more dry and cool weather.
Friday will remain dry and cool as Hurricane Ian will be moving
across the Florida peninsula. As the remnants of Ian move across
the southeast U.S. on Saturday, some showers from the fringes of
this storm may reach extreme eastern sections of the Mid-South.

By Sunday, with the remnants of Ian far away from the region,
there will be a return of dry weather and below normal
temperatures for the Mid-South which will continue into Monday.

ARS

&&

.AVIATION...
(18Z TAFS)
Issued at 1251 PM CDT Tue Sep 27 2022

VFR conds will persist across all sites. Winds will remain north 6
to 12 kts this afternoon diminishing to less than 5 kts overnight.
Northeast gradient winds will pick late tomorrow morning to 14 to
18 kts with gusts as high as 25 kts.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for MSZ001>017-020>024.

TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...AC3
Hazardous weather outlook, Sep 27, 5:00 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
500 AM CDT Tue Sep 27 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-281200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
500 AM CDT Tue Sep 27 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Elevated fire danger is possible this afternoon due to low
afternoon humidity levels and dry fuels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire danger is possible each afternoon this week due to
low afternoon humidities and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Red Flag Warnings in Mississippi, 2022Red Flag Warnings in Arkansas, 2022Red Flag Warnings in Tennessee, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.